Indiana, 2017

Damaging Wind in Indiana, June 20, 2017

June 20, 2017 · NWS LOT · 1 event in 1 county or zone

A severe thunderstorm moved across parts of far northwest Indiana during the afternoon of June 20th ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe thunderstorm moved across parts of far northwest Indiana during the afternoon of June 20th ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 2:02 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 20, 2:02 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
302 PM CDT Tue Jun 20 2017

.MESOSCALE DISCUSSION...
258 PM CDT

An upper level trough continues to swing southeastward across
Wisconsin and generating one area of convection across southern
Wisconsin and another band across the local forecast area. A
fairly complex surface set up is in place. An outflow boundary
stretches from just south of Rochelle to Joliet to Lansing to just
north of Valparaiso with convection positioned to the north of
it. A lake breeze boundary is charging inland from eastern McHenry
Co. to central Cook Co. bringing in a push of stable air. Some
instability remains between the main outflow and the lake boundary
keeping storms going with while areas to the south continue to
see a greater degree of instability. Visible satellite does show
some agitated cumulus south of the outflow in the unstable air
and this would be the likely place for new convection to pop in
the next hour. Otherwise, there is also existing convection
working southeast from eastern Iowa that is increasing in coverage
and will likely continue into the western forecast area. Some of
this is right along the boundary while the rest of it is out
ahead.

Looking ahead, the main concerns will be along and south of the
outflow boundary where the greatest instability is found and the
boundary may offer some additional impetus for storm
intensification. Low level lapse rates are steep with good temp-
dewpoint spreads supporting a high wind threat. There is not an
abundance of CAPE but what there is is well focused in the lower
parts of the sounding. While mid level air is warmer than
yesterday the steep lapse rates up to around 600 mb and abundance
of instability above the freezing level support large hail
potential. Shear in this layer is also strong so rotating
updrafts are possible further increasing the severe threat.
Overall, sustained severe threat is pretty low but a few storms
may pulse above severe limits.

Next area of concern is the area between the main outflow and the
charging lake boundary. The lake boundary will reach existing
convection shortly and may help it intensify. Air behind the lake
boundary will quickly stabilize with temps into the 60s.

MDB

&&

.SHORT TERM...
302 PM CDT

Through Wednesday...

Main concern for the remainder of the afternoon going into the
evening hours continues to be scattered thunderstorms developing
ahead of an upper level short wave trough in the northwest flow
aloft.  Airmass destabilizing given both solar heating and cold
pocket aloft advecting SE to be aided by larger scale ascent ahead
of the trough.  Series of weak surface boundaries also enabling low
level convergence zones to help focus new storm development per
meso discussion above. Initial outflow shows up well on ORD
terminal doppler pacing ahead of line lead of showers currently
over the south metro continuing to move SSE. Next boundary being
aided by lake breeze dropping south-southwest across the metro
with temps dropping back north burbs and north shore with this
trend continuing south.

Expect convection to continue to fire in vicinity of boundaries and
surface front into northern IL associated with the axis on the nose
of the upper trough - see details in meso discussion above. Steep
low-mid level lapse rates combined with low-mid level shear
supportive of isolated severe threat per SPC MCD with perhaps a
few cases of damaging wind gusts possible late this
afternoon/early evening mainly along/south of I-90. Expect
convection to continue to move southeastward through the early
evening with activity also winding down due to loss of diurnal
heating toward 8 pm and onwards.

Expect skies to then clear overnight with pleasantly cool overnight
low temps as weak surface high pressure builds into the area. Temps
rebound quickly Wednesday for a warm day with the exception of areas
near Lake Michigan due to a lake breeze kicking in by late morning
in the weak synoptic flow becoming a weak E-SE gradient flow.

Ed F

&&

.LONG TERM...
206 PM CDT

Wednesday night through Tuesday...

Once again, little change necessary for the extended forecast period
as the larger scale pattern transitions to a fast, zonal flow
pattern over the nrn CONUS through Friday and then becoming more
highly amplified through the weekend and into early next week.

A period of showers and thunderstorms is likely Wednesday night as a
long wave upper trough crosses the upper Mississippi Valley and the
Great Lakes region.  An associated cold front should sag south
through the region. The combination of the cold front and any
lingering boundaries from earlier convection along with upper level
height falls associated with the passing upper level wave should act
as a focus for convective activity as the lower level environment
remains moderately unstable and moist with sfc dewpoints increasing
into the middle 60s overnight.  Even the larger scale model guidance
maintains CAPE values up to 1000 j/kg over nrn IL/IN through the
overnight hours.  Forecast soundings through the overnight hours
indicate a veering profile through the lower levels which would keep
severe thunderstorm potential across nrn IL/IN and as is indicated
in the latest Day 3 SPC convective outlook for a slight risk of
severe weather.  The models indicate that the front should stall out
across nrn IL/IN through much of Thursday, keeping chances for
shra/tsra across the region through Thursday night before high
pressure building out of the nrn plains and Upper Mississippi Valley
finally forces the front south of the CWA.

Forecast uncertainty increases into the weekend.  By late Friday
into saturday, the pattern will begin to shift from fast/zonal aloft
to more highly amplified, with another trough dropping out of the
upper Mississippi Valley and into the western Great Lakes.  The
various longer range models begin to show quite a spread in timing
and strength solutions with this wave.  So, will carry generally
lower chance to slight chance PoPs through the weekend.  By early
next week, the trend should be toward broad upper troughing east of
the Rockies and increased ridging over the west coast and Great
Basin.  This will set up a period of nwly flow aloft which should
lead to a relative cooling trend, toward more seasonable
temperatures following the relatively warm conditions of the short
term forecast period.  As the first long wave though digs over the
upper midwest and is reinforced by additional short wave energy
helps to deepen the trough, temperatures through the weekend should
be below normal, with highs only in the lower to middle 70s.  Into
early next week, the pattern will become more progressive with upper
ridging building east across the Great Basin and the Rockies as
broad troughing gradually moves across the ern CONUS.  Height rises
in advance of the ridge will help bring a warming trend with temps
returning back to more seasonable levels with highs returning to the
lower 80s next week.

&&

.AVIATION...
For the 18Z TAFs...

Line of showers dropping across the metro causing winds to shift
north - 360 at 8-9 kt... expect winds to increase in the hour
following to 11-12 kt and occasionally G 17-18 kt. Have resolved
this in the TAFs. Still looking for scattered thunderstorms to
then develop mid afternoon with best window for any thunder at the
TAF sites coming between 3-5 pm local time. Upper level
disturbance and surface cold front move south of the area after
6-630 pm and expect with that any rain/storm chances at the
terminals to end by that time. Winds remain a challenging forecast
behind the convection but expect NNW to NE synoptic flow to
establish itself during the evening with winds dropping below 10
kt by 00z as well.

Ed F

&&

.MARINE...
215 PM CDT

As high pressure builds over Lake Michigan tonight, winds should
trend toward light and variable overnight. High pressure will
remain the dominant feature for the western Great Lakes through
Wednesday. As the high Shifts to the east on Thursday, winds will
become more southerly to southwesterly and increase to 20-25 kt.
weak low pressure slowly moving through south-central Canada will
eventually drag a weak cold front slowly across the lake, bringing
a period of thunderstorms to the lake with the front. This front
should finally push south of the lake by Friday while another high
builds across the northern plains to the upper Mississippi Valley.
An extended period of north winds is possible for the open waters
for the weekend with lake breezes and onshore flow likely for
the nearshore waters.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 20, 11:40 AM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1240 PM CDT Tue Jun 20 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211745-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1240 PM CDT Tue Jun 20 2017 /140 PM EDT Tue Jun 20 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...This Afternoon and Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to half dollar size.
      Limited Thunderstorm Wind Damage Risk...up to 60 MPH.

DISCUSSION:

Scattered thunderstorms are likely again this afternoon.
There is a risk for isolated severe thunderstorms capable of
producing damaging winds and large hail, especially south of
Interstate 90 in Illinois and across northwest Indiana. The severe
risk should end during the early evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
Thursday...
  Elevated Flooding Risk.
  Elevated Severe Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon into early this evening.

GENERAL STORM MOTION OF THE DAY:

Southeast at around 40 mph.

&&

LMZ740>745-211745-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1240 PM CDT Tue Jun 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Elevated Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211745-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1240 PM CDT Tue Jun 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are likely today, mainly south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic bouts of thunderstorms are expected Wednesday through
Thursday night with another smaller chance for thunderstorms
Sunday.

&&

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 20, 1:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
247 PM CDT TUE JUN 20 2017

ILZ014-022-INZ001-202000-
Cook IL-Will IL-Lake IN-
247 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WILL...SOUTHEASTERN
COOK AND WEST CENTRAL LAKE COUNTIES UNTIL 300 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Richton Park, or over Park Forest, moving southeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Chicago Heights around 250 PM CDT.
  Steger, Lynwood, Glenwood, Sauk Village, Crete and Ford Heights
  around 255 PM CDT.
  St. John, Dyer, Beecher and Lynwood around 300 PM CDT.

Other locations impacted by this storm include South Chicago Heights
and Frankfort Square.

Including the following interstates...
 I-57 between mile markers 334 and 346.
 I-80 between mile markers 151 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4145 8785 4159 8774 4149 8742 4130 8752
TIME...MOT...LOC 1946Z 300DEG 33KT 4149 8772

RC
Local storm report, Jun 20, 2:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
302 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     5 S CHICAGO HEIGHTS     41.44N 87.63W
06/20/2017  M67 MPH          WILL               IL   TRAINED SPOTTER

&&

WWIGHT
Local storm report, Jun 20, 2:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
304 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             5 S CHICAGO HEIGHTS     41.44N 87.63W
06/20/2017  M0.25 INCH       WILL               IL   TRAINED SPOTTER

&&

WWIGHT
Local storm report, Jun 20, 2:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
313 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     4 S STEGER              41.41N 87.63W
06/20/2017                   WILL               IL   TRAINED SPOTTER

            9 INCH TREE BRANCH DOWN WITH SEVERAL OTHER SMALLER
            BRANCHES DOWN 2 S OF CRETE, IL

&&

WWIGHT

The radar

The Chicago radar (KLOT), 59 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 20, 2:15 PM CST
Where
Lake County, Cedar Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.370, -87.450

Wind gusts were estimated between 50 and 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717084.